Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 9, 2023, 6:27 AM EDT for Greenup County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 6:27 AM EDT (10:27 UTC)
- Expired
- Sep 9, 2023, 9:21 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Greenup County, KY
The radar
The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WGUS51 KRLX 091027
FFWRLX
KYC089-091330-
/O.NEW.KRLX.FF.W.0034.230909T1027Z-230909T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
627 AM EDT Sat Sep 9 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Greenup County in northeastern Kentucky...
* Until 930 AM EDT.
* At 627 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2.5 and 4.5 inches of rain have fallen. Additional rainfall
amounts of 0.5 to 1.5 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Letitia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3872 8301 3871 8295 3869 8294 3861 8299
3859 8304 3859 8308 3860 8307 3861 8308
3862 8307 3863 8307 3864 8305 3866 8305
3866 8304 3867 8304 3868 8302 3868 8303
3869 8303
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
FMK2 follow-up statements
907
WGUS71 KRLX 091216
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
816 AM EDT Sat Sep 9 2023
KYC089-091330-
/O.CON.KRLX.FF.W.0034.000000T0000Z-230909T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
816 AM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT THIS
MORNING FOR NORTHWESTERN GREENUP COUNTY...
At 816 AM EDT, Doppler radar detected a cluster of thunderstorms
producing heavy rain across the warned area. Between 2 and 3 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 1.5
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Letitia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3872 8301 3871 8295 3869 8294 3861 8299
3859 8304 3859 8308 3860 8307 3861 8308
3862 8307 3863 8307 3864 8305 3866 8305
3866 8304 3867 8304 3868 8302 3868 8303
3869 8303
FLASH FLOOD...RADAR INDICATED
$$
ARJ413
WGUS71 KRLX 091321
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
921 AM EDT Sat Sep 9 2023
KYC089-091331-
/O.CAN.KRLX.FF.W.0034.000000T0000Z-230909T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
921 AM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN GREENUP
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3872 8301 3871 8295 3869 8294 3861 8299
3859 8304 3859 8308 3860 8307 3861 8308
3862 8307 3863 8307 3864 8305 3866 8305
3866 8304 3867 8304 3868 8302 3868 8303
3869 8303
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:42 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 9, 4:42 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
442 AM EDT Sat Sep 9 2023
.SYNOPSIS...
Inverted surface trough and upper-level trough will provide
unsettled weather and cooler conditions for the weekend. Dry
weather returns briefly for the start of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 442 AM Saturday...
Issued a flash flood watch starting at 2PM this afternoon for
McDowell, Wyoming, Raleigh, Fayette, and Nicholas counties in
WV; Buchanan County in VA as well. Higher QPF values (between
0.50" and 1.00") are being forecasted this afternoon on top of
lower 1hr and 3hr FFG for these areas. Localized to minor
flash flooding is possible this afternoon, especially for areas
that received flash flooding this past afternoon/evening.
A slight risk for excessive rainfall also looks imminent for a
bulk of the CWA, so may end up expanding the watch further
north if the need arises.
As of 234 AM Saturday...
Key Points:
* Showers and storms once again this afternoon.
* Marginal risk for severe weather again today.
* Marginal risk for excessive rainfall today.
Another round of showers and thunderstorms for the central
lowlands and the mountains today. An active stationary boundary
to our east with an inverted surface trough and upper-level
trough parked overhead being the instigator for this unsettled
weather. Most of the CAMs (NAM-3K, HRRR, and WRF-ARW) are in
agreement with numerous, slow-moving showers and storms across
the CWA later this afternoon.
While wind parameters are not fantastic for severe weather, most
NAM12 soundings for this afternoon show decent CAPE(2,000-3,000)
across the lowlands and inverted-V soundings. Isolated
instances of damaging winds will be likely with large MUCAPE
reserves. SPC has most of the CWA in a marginal risk of severe
weather for damaging winds today. See SPC for more details
Heavy rain will be another issue with these storms. Upshear
wind propagation and higher precipitable water (1.25"-1.75")
means slower moving, water-laden cloud is probable. Water issues
could be likely, especially in areas that were hit with flash
flood products yesterday. WPC has opted to put most of the area
in a marginal risk for excessive rainfall today, would not be
surprised to see a slight introduced into our area, especially
the eastern mountain counties (McDowell, Wyoming, Raleigh,
Fayette, Nicholas). Check to weather prediction site for more
information.
Temperatures for today look to be around average to slightly
below average, though it will feel warmer with the humidity.
Overnight lows will drop back into the lower 60s, with some 50s
in the mountains. Another round of low stratus and dense river
valley fog looks probable again tonight into Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 315 AM Saturday...
Upper level trough remains nestled over region, along with a
weak surface trough/low, providing support for additional
showers and thunderstorms on Sunday. Coverage will once again
spread as far west as the Ohio River Valley Sunday afternoon
with isolated thunderstorm and localized flooding risk. The
upper trough will shift a bit east and flatten somewhat,
allowing for a brief lull in showers and storms on Monday,
though some mountain showers and storms will still be possible.
Temperatures will dip a few degrees below normal on Sunday, but
return closer to normal on Monday, courtesy of more sunshine
with a weak surface high.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 335 AM Saturday...
The break in rain will likely be short-lived, as the next system
will approach from the Midwest on Tuesday, with increasing
shower chances through the day. Instability is currently
forecast to be on the lower side on Tuesday, so t-storm chances
are lower as of now, mainly southeast of the Ohio River. If
precip were to hold off during the morning hours, some more
instability could build for storm development in the afternoon,
so timing will be key there. The base of the upper-level trough
should swing into the area Tuesday night, which is when the cold
front is currently forecast to pass through the CWA. However,
the upper-level trough will likely be slow moving and linger
over the area behind the front, allowing for continued shower
and isolated storm chances on Wednesday. Once the base of the
trough slides further to the east later in the week and a robust
surface high with cooler, drier air slides in, precip chances
should be cut off for Thursday and Friday. The timing of this
upper trough and surface cold front, if it holds, look to be
what will shield the mid-Atlantic region from any direct
impacts from Hurricane Lee at the end of next week.
Clouds and showers will likely help keep temps near to a bit
below normal on Tuesday, in the mid and upper 70s at lower
elevations. With the passage of the cold front, highs Wednesday
and Thursday look to be a good amount below normal - mainly
upper 60s to lower 70s at lower elevations, and 50s to lower 60s
in the mountains. We could see a touch of warming by Friday
thanks to abundant sunshine under the high. Overnight lows will
stay mostly in the 60s for Monday and Tuesday nights, but clear
skies and (hopefully) much drier air later next week should
allow for lows more in the upper 40s to lower 50s.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
As of 116 AM Saturday...
Overall mainly VFR conditions to start. There are some SH and TS
along our eastern border with RNK and up to terminal CKB. MVFR
VIS is being reported at CKB from some SH and TS. These SH and
TS are moving north at a slow pace and look to impact BKW, CKB,
and EKN for another 3 or 4 hours unless they dissipate.
After ~06Z, expecting a gradual worsening of conditions to
widespread IFR and areas of LIFR/VLIFR in fog and low ceilings.
These will generally improve after ~14Z, with a gradual return
to MVFR then VFR conditions.
Expecting more convective activity after ~17Z that will
increase across the area from SE to NW. Gusty winds and brief
MVFR/IFR restrictions in vicinity of showers/storms. Skies will
likely be BKN for most of the day in between TS.
Winds will be light with anywhere between a N and ENE'rly
direction for most of this TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of fog or low ceilings
overnight may vary from forecast. Timing for improvement to VFR
may vary as well. Timing for TS onset may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 09/09/23
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY M M M M M L M H M H H H
HTS CONSISTENCY L L L L M M H H M H H H
BKW CONSISTENCY L L L L L M L M M H H H
EKN CONSISTENCY M M M M M M M L H H H H
PKB CONSISTENCY L L L M L H H H H M H H
CKB CONSISTENCY L L L M L M H H M H H H
AFTER 06Z SUNDAY...
IFR possible in valley fog and low stratus for the next several
mornings into next week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from 2 PM EDT this afternoon through late tonight
for WVZ033-034-515>520.
OH...None.
KY...None.
VA...Flood Watch from 2 PM EDT this afternoon through late tonight
for VAZ004.
&&
SYNOPSIS...FK/LTC
NEAR TERM...LTC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTCHazardous weather outlook, Sep 9, 5:19 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 519 AM EDT Sat Sep 9 2023 WVZ008-015>020-024>032-039-040-521>526-100930- Jackson WV-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 519 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of central, northeast, northern and southern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected this afternoon and evening. A few stronger storms could produce damaging wind gusts. Some areas that get hit by multiple storms or slow-moving storms will experience flash flooding issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible Sunday afternoon and evening. Localized flooding issues are possible for areas that get hit by multiple rounds of heavy rainfall, especially any areas impacted by heavy rain on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ004-WVZ033-034-515>520-100930- Buchanan-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 519 AM EDT Sat Sep 9 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of southwest Virginia, and portions of southeast and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms are expected this afternoon and evening. A few stronger storms could produce damaging wind gusts. Some areas that get hit by multiple storms or slow-moving storms will experience flash flooding issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible Sunday afternoon and evening. Localized flooding issues are possible for areas that get hit by multiple rounds of heavy rainfall, especially any areas impacted by heavy rain on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-OHZ076-085>087-VAZ003-WVZ005>007-009>011-013-014- 100930- Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH- Dickenson-Wayne-Cabell-Mason-Wood-Pleasants-Tyler-Lincoln-Putnam- 519 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, portions of southwest Virginia, and portions of northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected this afternoon and evening. A few stronger storms could produce localized damaging wind gusts and heavy rain, which may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-083-084-100930- Greenup-Perry-Morgan-Athens-Jackson OH-Vinton- 519 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.